advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Palmyra, Pennsylvania, USA:

My four-year-old son became very lethargic -- almost unconscious -- one morning before breakfast while drinking some hot chocolate. The pediatrician directed us to the emergency room. En route, he vomited and didn't respond to it. Upon arrival, triage took him in immediately and assessed his condition. He was still very lethargic. They gave him IV fluids and ran blood work. At 12:30 pm they said he had acidosis, but that his sugar was 65 mg/dl [3.6 mmol/L] (normal they said).

At 3:05 p.m., they had to take blood from him but couldn't get any out of the IV, so they had to stick him in the other arm (inside the elbow bend). He was still acidosis, with a sugar of 62 mg/dl (normal). He vomited one more time. They decided to give a bolus of IV fluids, and that he could chew some gum. He began to feel and look better (thankfully). They allowed him to eat and drink. He had a small ginger ale and nine Graham crackers and was doing much better. At 6:45 p.m., they took his blood again. The acidosis was much better and sent us home with diagnosis of gastroenteritis and dehydration. I then got a call from the hospital that his last blood test showed a sugar level of 255 mg/dl [14.2 mmol/L].

His pediatrician assured me that he is fine and doesn't see the need for any more testing unless he becomes ill again. If he were your patient or son, what would you do?

Answer:

If he indeed had a blood sugar of 255, I would suggest doing some further testing of blood sugars to make sure his has normalized. I would suggest talking about this with your pediatrician.

MSB

DTQ-20040129140007
Original posting 6 Feb 2004
Posted to Other Illnesses

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.